Alert archive / Louisiana / Tornado Warnings in 2020

Tornado Warning 14, NWS New Orleans, LA

April 28, 2020Livingston Parish, Saint Helena Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Apr 28, 2020, 5:04 PM CDT for Livingston Parish, Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2020, 5:04 PM CDT (22:04 UTC)
Expired
Apr 28, 2020, 5:30 PM CDT
In force
26 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Livingston Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA

What was reported inside it

TimeReportWhereRemark
Apr 28, 5:04 PM CDTTSTM WND DMG6 N Livingston, LAMEDIA REPORTS TIN BLOWN OFF ROOFS AND TREES DOWN ABOUT 6 MILES NORTH OF LIVINGSTON. TIME ESTIMATED BY RADAR.
Apr 28, 5:35 PM CDTTORNADOHammond, LASOME LIGHT STRUCTURAL DAMAGE AND MULTIPLE EYEWITNESSES OF A TORNADO ALONG CRAPANZANO RD.
Apr 28, 5:37 PM CDTTSTM WND DMGHammond, LAMEDIA REPORTS TREES AND POWERLINES DOWN IN HAMMOND. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2051 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WFUS54 KLIX 282204
TORLIX
LAC063-091-105-282230-
/O.NEW.KLIX.TO.W.0014.200428T2204Z-200428T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
504 PM CDT Tue Apr 28 2020

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Southeastern St. Helena Parish in southeastern Louisiana...
  Northeastern Livingston Parish in southeastern Louisiana...
  West central Tangipahoa Parish in southeastern Louisiana...

* Until 530 PM CDT.
    
* At 504 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Livingston, or 14 miles northeast of Denham
  Springs, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Montpelier around 520 PM CDT.
  Amite, Amite City, Independence and Natalbany around 530 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Tickfaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3047 9085 3064 9084 3078 9048 3051 9041
TIME...MOT...LOC 2204Z 256DEG 25KT 3059 9075 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
981 
WWUS54 KLIX 282212
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
512 PM CDT Tue Apr 28 2020

LAC063-091-105-282230-
/O.CON.KLIX.TO.W.0014.000000T0000Z-200428T2230Z/
St. Helena LA-Livingston LA-Tangipahoa LA-
512 PM CDT Tue Apr 28 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHEASTERN ST. HELENA...NORTHEASTERN LIVINGSTON AND WEST CENTRAL
TANGIPAHOA PARISHES...
    
At 511 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Montpelier, or 14 miles west of Hammond, moving east
at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Albany and Montpelier around 520 PM CDT.
  Amite, Independence and Natalbany around 535 PM CDT.
  Hammond around 545 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Tickfaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3047 9085 3064 9084 3078 9048 3051 9041
TIME...MOT...LOC 2211Z 258DEG 25KT 3059 9068 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 28, 4:22 PM CDT, 42 minutes earlier.

Area forecast discussion, Apr 28, 4:22 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
422 PM CDT Tue Apr 28 2020

.SYNOPSIS...
Mosaic radar showed convection from southwest Mississippi to
southeast Texas. In addition, IR satellite imagery showed cloud
top cooling over southeast Texas and southwest Louisiana. Latest
surface analysis showed a 1024mb off the Georgia coast and 1004mb
low over west Texas. Southerly flow was present across Texas and
Lower Mississippi Valley. Surface dewpoints were in the 60s and
70s over east Texas, 60s over Louisiana, and 50s over Mississippi.

Upper level analysis showed a short wave from northwest
Mississippi to southeast Texas and clipper system over the
northern and central plains diving southeast. Isotach analysis
showed the northern stream jet of 120 knots from Montana to
northern Colorado on the backside of the clipper.

&&

.DISCUSSION...
HRRR and RAP continue to show convection associated with the
short wave pressing east southeast this afternoon and this
evening. NAM12 and GFS showed lapse rates of 7.0 to 7.5 C/km from
700 to 500mb from southwest Mississippi to southwest Louisiana
this evening. LCH sounding from 12z this morning showed a lapse
rate of 8.6 C/km and surface base cape value 420j/kg. Southerly
winds have modified instability values across east Texas and west
Louisiana. Forecasted surface base cape values increase 600 to 800
j/kg this afternoon but this convection is driven by the short
wave. As the short wave push east, expecting this convection to
push east weakening before midnight.

Wave over northern and central plains will continue to dive
southeast and deepen the main trough over the mid Mississippi
Valley overnight into Wednesday. An associated trough axis and
frontal zone will push into the area early Wednesday. With the
ongoing convection, cautiously looking at this second wave of
convection along the front.

Surface base cape values are expected 300 to 600 j/kg directly
north and east of Lake Pontchartrain but pooling along this
boundary with cape values 1000 to 2000 j/kg west of Lake
Pontchartrain after midnight. Moisture will pool along the
frontal with precipitable water values 1.8 to 1.9 inches. As a
result, will maintain high rain chances with more showers and
scattered embedded storms along the front early Wednesday. A few
strong to severe storms in a squall line are possible with hail
and strong to damaging wind gusts being the main factor but can
not rule out an isolated tornado. Showers and storms will linger
through Wednesday day period as rainfall amounts of 1 to 2 inches
can be expected. Dry conditions are expected through Thursday
through the weekend with warm conditions.

&&

.AVIATION...
Short range models are suggesting convection developing over
southwest Louisiana tracking southeast affecting KBTR, KHUM, KMSY
and KNEW between 23z today and 03z Wednesday. Will use tempo TS to
cover this threat. Cigs will move into the area just before
midnight at OVC030 and fall to OVC010 before daylight while sh/ts
will also be noted as prevailing at NW terminals before daylight
and all remaining terminals after daylight. Some of these TS could
produce strong wind speeds as well.

&&

.MARINE...
Return flow will continue through Wednesday morning ahead of an
approaching cold front. Winds will increase on Wednesday afternoon
and Wednesday night especially behind the front as a moderate
offshore flow once again returns to the coastal waters. Offshore
flow will continue on Thursday and gradually lull by Thursday
night remaining light but shifting around to a southerly direction
over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  77  55  76 /  70  90   0   0
BTR  65  78  54  76 /  70  90   0   0
ASD  65  79  55  79 /  50  90   0   0
MSY  68  79  61  78 /  50  90   0   0
GPT  68  77  58  76 /  20  90  10   0
PQL  66  80  55  79 /  20  90  20   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Apr 28, 2:57 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service New Orleans LA
257 PM CDT Tue Apr 28 2020

LAZ034>036-MSZ068-069-282100-
East Feliciana-Pointe Coupee-West Feliciana-Wilkinson-Amite-
257 PM CDT Tue Apr 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...
CENTRAL POINTE COUPEE AND NORTHWESTERN EAST FELICIANA PARISHES...
WILKINSON AND WESTERN AMITE COUNTIES...

At 257 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Garden City to near Bayou Current.
Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
New Roads, Jackson, St. Francisville, Centreville, Woodville,
Gloster, Morganza, Wilson, Norwood, Wakefield, Spillman, Batchelor
and Crosby.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3135 9116 3132 9112 3134 9106 3133 9103
      3135 9102 3133 9099 3135 9098 3135 9071
      3063 9136 3069 9173 3078 9176 3081 9180
TIME...MOT...LOC 1957Z 279DEG 17KT 3132 9114 3077 9178
Special weather statement, Apr 28, 3:40 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
340 PM CDT Tue Apr 28 2020

LAZ034>037-046>048-050-MSZ069-282145-
Iberville-Livingston-St. Helena-East Feliciana-Pointe Coupee-West
Baton Rouge-East Baton Rouge-West Feliciana-Amite-
340 PM CDT Tue Apr 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WEST
FELICIANA...WEST BATON ROUGE...ST. HELENA...SOUTHEASTERN POINTE
COUPEE...NORTHWESTERN LIVINGSTON...EAST FELICIANA...CENTRAL
IBERVILLE...EAST BATON ROUGE PARISHES IN SOUTHEASTERN LOUISIANA AND
AMITE COUNTIES...

At 339 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Liberty to near Slaughter to near
Ramah. Movement of the line of thunderstorms was southeast at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Plaquemine, Port Allen,
Jackson, Clinton, Liberty, Greensburg, Oak Hills Place, St. Gabriel,
Walker, Addis, Brusly, Maringouin, Slaughter, Rosedale, Grosse Tete
and Wilson.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3124 9055 3085 9057 3055 9075 3016 9123
      3033 9163 3036 9164 3038 9163 3043 9163
      3081 9121 3100 9108 3100 9106 3102 9106
      3133 9084
TIME...MOT...LOC 2039Z 299DEG 24KT 3124 9082 3078 9115 3038 9159
Local storm report, Apr 28, 4:25 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
425 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     3 W LIBERTY             31.16N 90.85W
04/28/2020                   AMITE              MS   LAW ENFORCEMENT

            MHP BROOKHAVEN REPORTED A TREE WAS BLOWN DOWN AND WAS
            BLOCKING BOTH LANES ON HIGHWAY 24 WEST OF LIBERTY. TIME
            ESTIMATED.

&&

BWAGNER
Local storm report, Apr 28, 4:34 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
434 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     4 N LIBERTY             31.22N 90.80W
04/28/2020                   AMITE              MS   LAW ENFORCEMENT

            TREES REPORTED BLOCKING THE ROADWAY ON HIGHWAY 569 ABOUT
            4 MILES NORTH OF LIBERTY.

&&

BWAGNER
Special weather statement, Apr 28, 4:35 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service New Orleans LA
435 PM CDT Tue Apr 28 2020

LAZ036-037-071-282200-
St. Helena-Northern Tangipahoa-East Feliciana-
435 PM CDT Tue Apr 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. HELENA...
NORTHEASTERN EAST FELICIANA AND NORTHWESTERN TANGIPAHOA PARISHES...

At 435 PM CDT, a strong thunderstorm was located near Darlington, or
11 miles northwest of Greensburg, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Greensburg, Kentwood, Darlington, Easleyville and Tangipahoa.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3083 9090 3099 9091 3100 9051 3083 9045
TIME...MOT...LOC 2135Z 262DEG 25KT 3093 9083
Special weather statement, Apr 28, 4:54 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
454 PM CDT Tue Apr 28 2020

LAZ036-037-048-050-282245-
Livingston-St. Helena-East Feliciana-East Baton Rouge-
454 PM CDT Tue Apr 28 2020

...A STRONG THUNDERSTORM WILL AFFECT ST. HELENA...NORTHWESTERN
LIVINGSTON...SOUTHEASTERN EAST FELICIANA AND NORTHEASTERN EAST BATON
ROUGE PARISHES...

At 454 PM CDT, a strong thunderstorm was located near Pride, or 13
miles north of Denham Springs, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Greensburg and Montpelier.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3049 9093 3071 9095 3096 9058 3066 9058
TIME...MOT...LOC 2154Z 243DEG 23KT 3067 9091

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:57 PM CDTSpecial Weather StatementLIXPointe Coupee, West Feliciana63 min
Apr 28, 3:40 PM CDTSpecial Weather StatementLIXEast Baton Rouge, East Feliciana, Iberville, Saint Helena, West Baton Rouge65 min
Apr 28, 4:35 PM CDTSpecial Weather StatementLIXSaint Helena25 min
Apr 28, 4:54 PM CDTSpecial Weather StatementLIXSaint Helena51 min
Apr 28, 4:59 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint Helena, Tangipahoa31 min
Apr 28, 5:27 PM CDTTornado WarningLIXLivingston, Saint Helena, Tangipahoa33 min
Apr 28, 5:32 PM CDTSpecial Weather StatementLIXAscension58 min
Apr 28, 5:58 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington47 min
Apr 28, 6:22 PM CDTSpecial Marine WarningLIX53 min
Apr 28, 6:30 PM CDTFlash Flood WarningLIXAscension, East Baton Rouge, Iberville, Livingston, West Baton Rouge3 hr

Nearby

Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.